Iowa, 2001

Tornado and Damaging Winds in Iowa, June 13, 2001

June 13, 2001 · NWS FSD · 4 events in 1 county or zone

3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 7:55 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 13, 7:55 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA.  MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR.  HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.

.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.

In the hours before

Local storm report, Jun 13, 5:33 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0627 PM    SIOUX CITY                IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0627 PM    SOUTH SIOUX CITY          NE   1.75 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 6:30 PM CST, 2 hours 45 minutes before
SDZ038>040-050-052>069-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT WED JUN 13 2001

...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL
SOUTH DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA
AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE
TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.
Local storm report, Jun 13, 8:19 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    15 E BROOKINGS            SD   TORNADO
06/13/01   BROOKINGS                      REPORTED BY PUBLIC.

0719 PM    3 NE LAKE BENTON          MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY PUBLIC.

0719 PM    3 NE LAKE BENTON          MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY PUBLIC.

0731 PM    3 W ROCK VLY              IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0731 PM    3 W ROCK VLY              IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0800 PM    SIOUX CITY ARPT           IA   67 MPH TSTM GUST
06/13/01   WOODBURY                       OFFICIAL WIND EQUIPMENT
Local storm report, Jun 13, 9:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          STORM SPOTTER.

0709 PM    9 W HUDSON                SD   .88 INCH HAIL
06/13/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0710 PM    5 N ORANGE CITY           IA   .75 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0714 PM    MERRILL                   IA   .75 INCH HAIL
06/13/01   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0720 PM    2 S HINTON                IA   .75 INCH HAIL
06/13/01   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0749 PM    HAWARDEN                  IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 13, 9:15 PM CST to 9:25 PM CST
Where
Cherokee County, Cherokee
Measured
61 kt (70 mph)
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.567, -95.717

Thunderstorm winds caused tree and power line damage, resulting in power outages. Several trees were blown completely down, including one which damaged the porch of a house.

Thunderstorm Wind, Cherokee

When
June 13, 9:15 PM CST
Where
Cherokee County, Washta
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -95.800

Thunderstorm Wind, Cherokee

When
June 13, 9:15 PM CST
Where
Cherokee County, Marcus
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -95.633

Tornado, Cherokee

When
June 13, 9:18 PM CST
Where
Cherokee County, Quimby
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
42.750, -95.550

A brief tornado caused no reported damage or injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyThe tornado archive for Iowa, 2001Warnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252442, 5253628, 5253629, 5253630.